Alert archive / North Carolina / River Flood Warnings in 2024

River Flood Warning 21, NWS Raleigh, NC

May 15, 2024Chatham County, North Carolina

NWS Raleigh, NC issued this river flood warning at May 15, 2024, 6:18 AM EDT for Chatham County, North Carolina. It was in force for 10 hr.

The area

The outline as issued.

The facts

Issued
May 15, 2024, 6:18 AM EDT (10:18 UTC)
Expired
May 15, 2024, 4:44 PM EDT
In force
10 hr
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
Minor

County Chatham County, NC

The radar

The Raleigh/Durham radar (KRAX), 63 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Haw River near Bynum (BYNN7). The gauge peaked at 11.61 ft at May 15, 2024, 9:00 AM EDT.

actionminormoderate5101505/1505/16
Action stage
10 ft
Minor stage
11 ft
Moderate stage
15 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02096960, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

524 
WGUS42 KRAH 151018
FLWRAH

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Raleigh NC
618 AM EDT Wed May 15 2024

...The National Weather Service in Raleigh NC has issued a Flood 
Warning for the following rivers in North Carolina...

  Haw River Near Bynum affecting Chatham County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov/rah/rivers.

The next statement will be issued this evening at 630 PM EDT.

&&

NCC037-152230-
/O.NEW.KRAH.FL.W.0021.240515T1018Z-240516T1343Z/
/BYNN7.1.ER.240515T0800Z.240515T1001Z.240516T0142Z.NO/
618 AM EDT Wed May 15 2024

...FLOOD WARNING IN EFFECT FROM THIS MORNING TO LATE TOMORROW 
MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Haw River near Bynum.

* WHEN...From this morning to late tomorrow morning.

* IMPACTS...At 11.0 feet, Minor flooding begins.  The river widens 
  up to 400 feet across. It floods pastureland on the right bank and 
  woodlands on the left.

* ADDITIONAL DETAILS...
  - At 6:01 AM EDT Wednesday the stage was 11.4 feet.
  - Bankfull stage is 10.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 6:01 AM EDT Wednesday was 11.4 feet.
  - Forecast...It will continue to be above flood stage through
    this afternoon.
  - Flood stage is 11.0 feet.
  - Flood History...No available flood history.
  - http://www.weather.gov/safety/flood

&&

         Fld   Observed           Forecasts (8 am EDT)     
Location Stg   Stg   Day/Time     Thu   Fri   Sat   Sun    

Haw River
Bynum    11.0  11.4  Wed 6 am EDT 9.7   7.6   6.2   5.5    


&&

LAT...LON 3590 7918 3582 7911 3576 7905 3569 7916
      3585 7930


$$

CA
2 follow-up statements
849 
WGUS82 KRAH 151348
FLSRAH

Flood Statement
National Weather Service Raleigh NC
948 AM EDT Wed May 15 2024

...The Flood Warning continues for the following rivers in North 
Carolina...

  Haw River Near Bynum affecting Chatham County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at www.weather.gov/rah/rivers.

The next statement will be issued this evening at 1000 PM EDT.

&&

NCC037-160200-
/O.EXT.KRAH.FL.W.0021.000000T0000Z-240516T0920Z/
/BYNN7.1.ER.240515T0800Z.240515T1316Z.240515T2120Z.NO/
948 AM EDT Wed May 15 2024

...FLOOD WARNING NOW IN EFFECT UNTIL LATE TONIGHT...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Haw River near Bynum.

* WHEN...Until late tonight.

* IMPACTS...At 11.0 feet, Minor flooding begins.  The river widens 
  up to 400 feet across. It floods pastureland on the right bank and 
  woodlands on the left.

* ADDITIONAL DETAILS...
  - At 9:16 AM EDT Wednesday the stage was 11.6 feet.
  - Bankfull stage is 10.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 9:16 AM EDT Wednesday was 11.6 feet.
  - Forecast...The river is expected to fall below flood stage
    late this afternoon and continue falling to 5.0 feet Monday
    morning.
  - Flood stage is 11.0 feet.
  - Flood History...This crest compares to a previous crest of
    12.1 feet on 10/13/2018.
  - http://www.weather.gov/safety/flood

&&

         Fld   Observed           Forecasts (8 am EDT)     
Location Stg   Stg   Day/Time     Thu   Fri   Sat   Sun    

Haw River
Bynum    11.0  11.6  Wed 9 am EDT 9.2   7.3   6.1   5.4    


&&

LAT...LON 3590 7918 3582 7911 3576 7905 3569 7916
      3585 7930


$$

Green
146 
WGUS82 KRAH 152044
FLSRAH

Flood Statement
National Weather Service Raleigh NC
444 PM EDT Wed May 15 2024

...The Flood Warning is cancelled for the following rivers in North 
Carolina...

  Haw River Near Bynum affecting Chatham County.

NCC037-152145-
/O.CAN.KRAH.FL.W.0021.000000T0000Z-240515T2044Z/
/BYNN7.1.ER.240515T0800Z.240515T1346Z.240515T1935Z.NO/
444 PM EDT Wed May 15 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Haw River Near Bynum.

* ADDITIONAL DETAILS...
  - At 4:31 PM EDT Wednesday the stage was 10.8 feet.
  - Bankfull stage is 10.0 feet.
  - Forecast...The river is expected to fall to 5.0 feet Monday
    morning.


&&

         Fld   Observed           Forecasts (2 pm EDT)     
Location Stg   Stg   Day/Time     Thu   Fri   Sat   Sun    

Haw River
Bynum    11.0  10.8  Wed 4 pm EDT 8.7   6.9   5.9   5.3    


&&

LAT...LON 3590 7918 3582 7911 3576 7905 3569 7916
      3585 7930


$$

10

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this river flood warning went out at May 15, 4:22 AM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 15, 4:22 AM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
422 AM EDT Wed May 15 2024

.SYNOPSIS...
A cold front will move through the region late today and tonight.
Another storm system will approach from the southwest Friday into
Saturday.

&&

.NEAR TERM /TODAY THROUGH TONIGHT/...
As of 320 AM Wednesday...

Slight risk of severe thunderstorms this afternoon into the evening.

A weak boundary still existed near the NC/SC border early this
morning. In-situ CAD or wedge conditions are in place over much of
central NC where near surface conditions are stable. Radar showed
showers/storms along and west of the Mountains and over portions of
SC where there continued to be instability. Models suggest that the
first chance of showers/elevated thunderstorms will be this morning
as the current activity, partly driven by the upstream vorticity
maximum over the TN valley, reaches our region. The low level
stability will keep the storms in the general thunder category this
morning.

Another round of showers and thunderstorms... some potentially
severe thunderstorms is anticipated this afternoon and early
evening. The main hazards will likely be wind and hail.

The mid/upper level trough is expected to move east across the
region during peak heating this afternoon/early evening. A weak
surface low pressure is expected to form along the returning warm
front into central NC. The low stratus and fog should burn off,
first in the warm sector over western and southern sections late
morning, then elsewhere by early afternoon. The approach of the
trough and surface heating will provide the lift necessary for
thunderstorm development in the warm sector first, possibly by late
morning according to the CAMS across portions of the Sandhills and
eastern slopes of the Blue Ridge. This activity is expected to
become strong to locally severe this afternoon as SBCAPES reach into
the 1500 j/kg range (temps in the upper 70s to lower 80s and dew
points in the lower to mid 60s). Winds are forecast to increase
aloft with the approach of the trough with 30-40kt of shear expected
in the warm sector. Also, forecast hodographs support wind and hail
being the primary severe threats.

In addition, although flash flooding is not expected to be
widespread, merging storms may pose more of a flash flood threat
given the wetter grounds after 1-3 inches of rain fell in the past
24 hours.

Showers and thunderstorms will diminish through the evening, with
some stratus and fog again late tonight. Lows in the mid 50s to
lower 60s.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 320 AM Wednesday...

A drier day is expected in the rear of the departing mid/upper
trough Thursday. Expect mostly sunny conditions with highs in the
upper 70s to lower 80s. Lows in the mid 50s to lower 60s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY...
As of 425 AM Wednesday...

A upper level ridge will  move across the region over the first half
of the weekend ahead of an upper level trough that will move east
across the TN valley into the Mid-Atlantic region early next week.
As the next storm system moves across the central Plains early
Friday, showers and storms are expected to move in west to east
beginning as early as Friday afternoon. Friday night through
Saturday night expect scattered to numerous storms with the
potential for some isolated severe storms moving across the region.
WPC has all of Central NC in the D5 ERO for a marginal risk of heavy
rainfall. The nest chance for storms and heavy rain will be in the
afternoon and evening hours Saturday as the low pressure moves
across our region. By Sunday morning, the low is expected to be
slowly shifting offshore and only a slight chance of rain is
expected across the region. High pressure will build in from the
north Monday but will not last very long as the next low pressure
moves across the MS valley and into the Mid-Atlantic region by late
Tuesday. Thus, another round of storms are possible Tuesday
afternoon and evening, especially across the NW Piedmont.
Temperatures will range from above average on Friday with highs in
the low to mid 80s, then flip to below normal for the weekend and
early next week with highs in the mid/upper 70s to low 80s.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
As of 155 AM Wednesday...

IFR/LIFR conditions are expected to overspread much of central NC
overnight and linger through 12z-15z. Sites will slowly lift to MVFR
and then VFR through early Wednesday afternoon (although KINT/KGSO
could hang on to MVFR ceilings a bit longer). Additional scattered
showers and storms will be possible Wednesday afternoon and may
induce brief flight restrictions at all terminals.

Outlook: Generally VFR conditions are expected Wednesday evening
after the scattered thunderstorms diminish late. Then some sub-VFR
conditions with stratus/fog will be possible between 06z-12z/Thu.
VFR conditions are expected Thursday. Showers and sub-VFR conditions
will return late Friday into Saturday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...Badgett
LONG TERM...CA
AVIATION...Badgett
Hazardous weather outlook, May 15, 4:12 AM EDT, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
412 AM EDT Wed May 15 2024

NCZ007>011-021>028-038>043-073>078-083>086-088-089-160815-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
412 AM EDT Wed May 15 2024

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a slight risk of severe thunderstorms this afternoon and
evening. Damaging wind gusts and large hail are the main hazards.
In addition, heavy rainfall may produce minor flooding mainly in
urban and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Another storm system may bring the threat of thunderstorms and heavy
rainfall late Friday into Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:11 PM EDTSpecial Weather StatementRAHEdgecombe, Wayne, Wilson64 min
May 14, 8:35 PM EDTSpecial Weather StatementRAHSampson25 min
May 14, 10:03 PM EDTRiver Flood WarningRAHAlamance13 hr
May 15, 2:43 PM EDTSpecial Weather StatementRAHAnson47 min
May 15, 3:10 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly50 min
May 15, 3:32 PM EDTSpecial Weather StatementRAHCumberland43 min
May 15, 3:40 PM EDTSevere Thunderstorm WarningRAHMontgomery, Moore, Richmond50 min
May 15, 3:44 PM EDTAreal Flood AdvisoryRAHAnson, Montgomery, Moore, Richmond, Stanly4 hr
May 15, 4:23 PM EDTSevere Thunderstorm WarningRAHHoke, Moore, Richmond, Scotland26 min
May 15, 4:45 PM EDTSpecial Weather StatementRAHAnson, Richmond60 min
May 15, 4:58 PM EDTSpecial Weather StatementRAHSampson62 min
May 15, 5:18 PM EDTSevere Thunderstorm WarningRAHSampson42 min
May 15, 5:21 PM EDTSpecial Weather StatementRAHScotland39 min
May 15, 5:42 PM EDTAreal Flood AdvisoryRAHAnson2 hr
May 15, 5:45 PM EDTSpecial Weather StatementRAHAnson, Richmond60 min
May 15, 6:28 PM EDTSpecial Weather StatementRAHScotland47 min
May 15, 7:11 PM EDTSpecial Weather StatementRAHBladen49 min
May 15, 7:26 PM EDTSevere Thunderstorm WarningRAHSampson49 min

Nearby

River Flood Warnings in North Carolina, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.